South Dakota, 2007

Hail in South Dakota, September 30, 2007

September 30, 2007 · NWS FSD · 11 events in 6 counties and zones

Thunderstorms produced large hail at numerous locations over the far eastern part of southeast South Dakota during the afternoon of September 30th. The largest hail reported was quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at numerous locations over the far eastern part of southeast South Dakota during the afternoon of September 30th. The largest hail reported was quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 30, 1:25 PM CST, 35 minutes earlier.

Area forecast discussion, Sep 30, 1:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
225 PM CDT SUN SEP 30 2007

.DISCUSSION...
FOR THE REST OF THIS AFTERNOON AND EARLY EVENING...WILL BE
WATCHING FOR POSSIBLE SEVERE THUNDERSTORMS. CURRENTLY...STORMS
REMAINING ELEVATED AND MULTICELLULAR AND LOW CENTROID...NOT MUCH OF
A CONCERN. HOWEVER A BETTER CHANCE OF SEVERE WEATHER MAY BE INTO NW
IA WHERE SUNSHINE THIS AFTERNOON IS QUICKLY DESTABILIZING THE BNDRY
LAYER. IF STRATO CU FILLS IN...IT WILL BE TOUGH TO PRODUCE SEVERE
STORMS...BUT IF INDIVIDUAL CELLS CAN POP FREE OF STRATUS...THERE IS
A GOOD CHANCE FOR LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

UPPER WAVE RESPONSIBLE FOR TODAYS WEATHER QUICKLY SHIFTS EAST THIS
EVENING TAKING THE CHANCES OF PRECIPITATION WITH IT. CLEAR SKIES
OVER WRN SD UNDER STRONG SUBSIDENCE BEHIND THE WAVE WILL SHIFT EAST
ACROSS THE CWA THIS EVENING AND OVERNIGHT. A NICE DAY TOMORROW WITH
CLEAR SKIES UNDER THE INFLUENCE OF HIGH PRESSURE...ALTHOUGH WILL
BECOME A BIT BREEZY IN THE WEST DURING THE AFTERNOON AS PRESSURE
GRADIENT INCREASES.

STILL EXPECTING THE NEXT STRONG UPPER WAVE THAT IS CURRENTLY
CRASHING ON TO THE NW PAC COAST TO MOVE EAST OVER THE AREA ON TUE.
OVERRUNNING SHOWERS AND THUNDERSTORMS ARE A GOOD POSSIBILITY AFTER
MIDNIGHT AS A WARM FRONT PUSHES N AHEAD OF THE UPPER LOW MON NIGHT.
SEVERE STORMS ARE NOT OUT OF THE QUESTION GIVEN STEEP LAPSE RATES
AND MARGINAL SHEAR. MODEL TRENDS HAVE BEEN QUICKER WITH THE PASSAGE
OF THIS SYSTEM...BUT ERN PORTIONS OF THE CWA A GOOD BET FOR
THUNDERSTORMS TUE AFT...THEN RAPIDLY CLEARING BY EARLY EVENING.

IN THE EXTENDED MODELS HAVING A DIFFICULT TIME PINNING DOWN TIMING
AND PLACEMENT OF WEATHER SYSTEMS...AS UPPER WAVE PATTERN TRANSITIONS
FROM ZONAL FLOW MID WEEK TO ZONAL FLOW TOWARDS THE END OF THE
WEEK...WITH UPPER TROF DIGGING ACROSS THE WRN CONUS. MAINLY LOOKS
DRY WED THRU SAT...BUT THERE IS A GOOD CHANCE FOR SRN STREAM S/WV AT
SOME POINT AHEAD OF THE UPPER TROF. GFS HAS ACCELERATED EWRD
PROGRESSION OF UPPER TROF AND COLD FRONT THIS COMING WEEKEND BY
ABOUT A FULL DAY. ECMWF AND CANADIAN STILL A BIT SLOWER...THEREFORE
RELUCTANT TO MAKE LARGE CHANGES SO FAR OUT IN THE FORECAST PERIOD.
KEPT EXTENDED FORECAST CLOSE TO HPC GUIDANCE.

&&

.AVIATION...
THUNDERSTORMS LIKELY THIS AFTERNOON AT FSD AND SUX BUT ENDING BY
EARLY THIS EVENING. ALSO WILL SEE MVFR CEILINGS AT SUX AND FSD
THROUGH MUCH OF THE EVENING...BUT THEN CLEARING SKIES AND DECREASING
WINDS INTO THE OVERNIGHT HOURS AS AN UPPER LEVEL LOW MOVES EAST OUT
OF THE AREA. HIGH PRESSURE AND CLEAR SKIES FOR MONDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

LIEBL
Hazardous weather outlook, Sep 30, 8:45 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 AM CDT SUN SEP 30 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
945 AM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF
NORTHWEST IOWA THROUGH THE AFTERNOON. ADDITIONAL THUNDERSTORMS
ARE EXPECTED TO DEVELOP THIS AFTERNOON...MAINLY EAST OF THE JAMES
RIVER. SOME STORMS COULD BECOME SEVERE THIS AFTERNOON ACROSS
NORTHWEST IOWA BETWEEN NOON AND 6 PM. THE MAIN SEVERE THREAT WILL
BE QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH.	ISOLATED BRIEF
TORNADOES WILL ALSO BE POSSIBLE OVER NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY NIGHT AND TUESDAY AS
ANOTHER COLD FRONT MOVES EAST ACROSS THE AREA. ISOLATED STORMS
COULD BE SEVERE...MAINLY EAST OF THE JAMES RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN NOON AND 6 PM ACROSS
NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 56 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Lake

When
September 30, 2:00 PM CST
Where
Lake County, Madison
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.000, -97.120

Hail, Lake

When
September 30, 2:20 PM CST
Where
Lake County, 1 mi SE of Wentworth
Measured
0.75 in hail
Reported by
Public
Coordinates
43.990, -96.956

Hail, Moody

When
September 30, 2:27 PM CST
Where
Moody County, 9 mi N of Colman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.110, -96.820

Hail, Clay

When
September 30, 2:30 PM CST
Where
Clay County, Meckling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.830, -97.070

Hail, Clay

When
September 30, 2:40 PM CST
Where
Clay County, 5 mi N of Meckling
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.902, -97.070

Hail, Union

When
September 30, 2:50 PM CST
Where
Union County, 2 mi NW of Alcester
Measured
1 in hail
Reported by
Public
Coordinates
43.041, -96.678

Hail, Brookings

When
September 30, 2:53 PM CST
Where
Brookings County, 3 mi WSW of Elkton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.213, -96.536

Large hail covered the ground.

Hail, Moody

When
September 30, 2:53 PM CST
Where
Moody County, 10 mi N of Flandreau
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.195, -96.580

Large hail covered the ground.

Hail, Clay

When
September 30, 3:00 PM CST
Where
Clay County, 5 mi NE of Meckling
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.881, -97.000

Hail, Union

When
September 30, 3:05 PM CST
Where
Union County, 3 mi N of Alcester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.063, -96.650

Large hail was accompanied by 40 to 50 mph wind gusts.

Hail, Lincoln

When
September 30, 3:15 PM CST
Where
Lincoln County, Hudson
Measured
1 in hail
Reported by
Public
Coordinates
43.130, -96.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60132, 60133, 60134, 60135, 60136, 60137, 60138, 60139, 60140, 60141, 60142.